Idaho, 2016

Funnel Cloud in Idaho, April 29, 2016

April 29, 2016 · NWS PIH · 1 event in 1 county or zone

Photographs were taken of a funnel cloud near Blackfoot on April 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Photographs were taken of a funnel cloud near Blackfoot on April 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Apr 29, 1:14 PM MST, 3 hours 56 minutes earlier.

Area forecast discussion, Apr 29, 1:14 PM MST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
214 PM MDT FRI APR 29 2016

.SHORT TERM...A SPOKE OF ENERGY ASSOCIATED WITH THE LOW PRESSURE
DISTURBANCE OVER WESTERN MONTANA BEGAN ROTATING INTO SOUTHEAST
IDAHO THIS MORNING AND GENERATING SCATTERED SHOWERS FROM THE
UPPER SNAKE PLAIN DOWN THROUGH MALAD. A NEW LOW PRESSURE TROUGH
IS ALSO ENTERING THE PACIFIC NORTHWEST THIS AFTERNOON AND ADDING
TO CONVECTIVE ACTIVITY OVER THE CENTRAL MOUNTAINS. ISOLATED
LIGHTNING STRIKES HAVE BEEN OBSERVED JUST SOUTH OF HAILEY AND
SMALL HAIL COVERING THE ROAD SURFACE NEAR MORELAND. THIS NEW
TROUGH DEVELOPS A CLOSED CIRCULATION THAT MOVES QUICKLY INTO
NEVADA THIS EVENING. THE SHOWERS DECREASE IN INTENSITY AND
COVERAGE BY MIDNIGHT. THIS MORNINGS MODEL RUNS TRACK THIS LOW
FURTHER SOUTH INTO ARIZONA ON SATURDAY SO WE GET ANOTHER DOES OF
WRAP AROUND MOISTURE AND SHOWERS. BREEZY NORTH-NORTHEAST SURFACE
WINDS TAKE HOLD IN THE UPPER AND LOWER SNAKE PLAIN SATURDAY
AFTERNOON...A LAKE WIND ADVISORY HAS BEEN ISSUED FOR AMERICAN
FALLS RESERVOIR SATURDAY. HOWEVER...BY SUNDAY THIS FURTHER SOUTH
TRACK OF THE LOW RESULTS IN DRIER AIR OVER SOUTHEAST IDAHO SUNDAY
AND MONDAY. THE NORTHERN STREAM FLOW BUILDS A SHARP RIDGE OVER
THE IDAHO PAN HANDLE AND INTO CANADA. BY MONDAY...NEW TROUGH
DEVELOPMENT IN THE EASTERN PACIFIC SUPPORTS SOME SIGNIFICANT
SOUTHERLY WINDS IN THE GREAT BASIN AND THAT WILL HELP BOOST OUR
HIGH TEMPERATURES BACK INTO THE 60S. RS

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY.
EUROPEAN HAS UPPER LOW IN PLACE WITH MUCH WETTER SOLUTION DROPPING
THE LOW SOUTHWEST FROM NORTH DAKOTA ONTO IDAHO AND WYOMING BORDER BY
TUESDAY.   SO MONDAY NIGHT THROUGH TUESDAY VERY WET ESPECIALLY IN
EAST.  GFS HAS NOTHING CLOSE TO THAT SOLUTION WITH UPPER RIDGE IN
PLACE THROUGH TUESDAY.   FOR NOW KEPT WITH VERY LOW POP SOLUTION
TUESDAY AND WEDNESDAY WITH ONLY ISOLATED CHANCES MAINLY IN
MOUNTAINS.  STRONG SOUTHERLY FLOW ALOFT KICKS IN WEDNESDAY AND
THURSDAY WITH BOTH MODELS AGREEING ON UPPER LOW MOVING TO SOUTH
FRIDAY.   INCREASES POPS AND HAVE BEST CHANCES ON FRIDAY WITH THAT
SYSTEM.  TEMPERATURES ARE EXPECTED TO BE WELL ABOVE NORMAL FOR
EARLY MAY THROUGH ALL OF NEXT WEEK.
GK

&&

.AVIATION...
SHOWERS ACROSS THE ENTIRE REGION AND HAVE AT ALL SITES ALONG WITH
VICINITY THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING.  COULD ALSO
SEE OCCASIONAL MVFR CEILINGS WITHIN SHOWERS.  SHOULD SEE SHOWERS
DISSIPATE OVERNIGHT A BIT WITH SATURDAY A REPEAT WITH MORE SHOWER
AND ISOLATED THUNDERSTORMS DEVELOPMENT AT OR NEAR ALL TAF SITES.
WINDS SHOULD BE MAINLY LIGHT OTHER THAN OUTFLOW NEAR CONVECTIVE
ACTIVITY.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FROM 11 AM TO 8 PM MDT SATURDAY FOR IDZ021.

&&

In the hours before

Local storm report, Apr 29, 12:55 PM MST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
155 PM MDT FRI APR 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     HAIL             2 W MORELAND            43.22N 112.49W
04/29/2016  E0.25 INCH       BINGHAM            ID   TRAINED SPOTTER

            SMALL HAIL COVERING ROAD TWO MILES WEST OF MORELAND.

&&

GKAISER
Local storm report, Apr 29, 3:02 PM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
402 PM MDT FRI APR 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             CHALLIS                 44.51N 114.22W
04/29/2016  E0.25 INCH       CUSTER             ID   PUBLIC

            LASTED ABOUT 4 MINUTES ENDED APPROXIMATELY 356PM CDT

&&

NPETERS
Special weather statement, Apr 29, 3:30 PM MST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
430 PM MDT FRI APR 29 2016

IDZ017-022-292330-
SOUTH CENTRAL HIGHLANDS ID-EASTERN MAGIC VALLEY ID-
430 PM MDT FRI APR 29 2016

...MODERATE THUNDERSTORM NORTHEAST OF IDAHOME MOVING SOUTHEAST
TOWARD SUBLETT RESERVOIR THROUGH 530 PM MDT...

AT 426 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM 12 MILES
NORTH OF MALTA...MOVING SOUTHEAST AT 20 MPH.

HALF INCH HAIL...BRIEF HEAVY RAIN AND WIND GUSTS UP TO 35 MPH WILL
BE POSSIBLE WITH THIS STORM AS IT MOVES SOUTHEAST TOWARD SUBLETT
RESERVOIR THROUGH 530 PM MDT.

LOCATIONS IMPACTED INCLUDE...
JUNIPER...ROY...SUBLETT RESERVOIR...SWEETZER SUMMIT AND IDAHOME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4244 11343 4259 11329 4237 11277 4215 11299
TIME...MOT...LOC 2226Z 305DEG 16KT 4248 11328

HUSTON
Special weather statement, Apr 29, 3:39 PM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
439 PM MDT FRI APR 29 2016

IDZ017-020>022-292330-
LOWER SNAKE RIVER PLAIN ID-SOUTH CENTRAL HIGHLANDS ID-
UPPER SNAKE RIVER PLAIN ID-EASTERN MAGIC VALLEY ID-
439 PM MDT FRI APR 29 2016

...A LINE OF THUNDERSTORMS WEST OF AMERICAN FALLS AND STERLING
MOVING SLOWLY EAST THROUGH 530 PM MDT...

AT 436 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS
EXTENDING FROM 11 MILES SOUTHWEST OF ATOMIC CITY TO 9 MILES
NORTHWEST OF ABERDEEN TO 6 MILES WEST OF NEELEY...MOVING EAST AT 10
MPH.

SMALL HAIL...BRIEF MODERATE RAIN AND WIND GUSTS UP TO 35 MPH ARE
POSSIBLE WITH THESE STORMS AS THEY MOVE EAST THROUGH 530 PM MDT.

LOCATIONS IMPACTED INCLUDE...
AMERICAN FALLS...AMERICAN FALLS RESERVOIR...NEELEY...ABERDEEN...POCATELLO
AIRPORT...PINGREE...SPRINGFIELD...FORT HALL BANNOCK PEAK...BIG SOUTHERN
BUTTE...MASSACRE ROCKS AND STERLING.

LAT...LON 4340 11266 4302 11257 4255 11270 4269 11310
      4308 11299 4340 11307
TIME...MOT...LOC 2236Z 282DEG 7KT 4332 11297 4308 11291 4275 11300

HUSTON
Special weather statement, Apr 29, 4:05 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
505 PM MDT FRI APR 29 2016

IDZ031-292345-
BIG AND LITTLE WOOD RIVER REGION ID-
505 PM MDT FRI APR 29 2016

...MODERATE THUNDERSTORM AFFECTING CENTRAL BLAINE COUNTY UNTIL 545
PM MDT...

AT 503 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM 8 MILES
NORTHEAST OF HAILEY...MOVING SOUTHEAST AT 10 MPH.

PEA SIZED HAIL AND WINDS UP 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LITTLE WOOD RESERVOIR.

LAT...LON 4355 11421 4363 11412 4348 11377 4332 11403
TIME...MOT...LOC 2303Z 315DEG 9KT 4358 11415

NP/HUSTON
Special weather statement, Apr 29, 5:09 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
609 PM MDT FRI APR 29 2016

IDZ017-300030-
EASTERN MAGIC VALLEY ID-
609 PM MDT FRI APR 29 2016

...THUNDERSTORM TRACKING SOUTHEAST NORTH OF SHOSHONE UNTIL 630 PM
MDT...

AT 605 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM 7 MILES
NORTH OF SHOSHONE...MOVING SOUTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS UP TO 30 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RICHFIELD AND DIETRICH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4300 11446 4310 11439 4304 11404 4284 11416
TIME...MOT...LOC 0005Z 293DEG 11KT 4304 11442

NP/HUSTON

The radar

The Pocatello radar (KSFX), 28 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Bingham

When
April 29, 5:10 PM MST to 5:25 PM MST
Where
Bingham County, Blackfoot
Reported by
Social Media
Coordinates
43.180, -112.350

Photographs were taken of a funnel cloud near Blackfoot on April 29th.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631206.